Alert archive / Minnesota / Flood Watches in 2022
Flood Watch 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this flood watch at Aug 6, 2022, 2:38 PM CDT for 7 counties in Minnesota. It took effect at Aug 6, 2022, 10:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2022, 2:38 PM CDT (19:38 UTC)
- In effect from
- Aug 6, 2022, 10:00 PM CDT
- Expired
- Aug 7, 2022, 10:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Twin Cities, MN
- Flood severity
- None
Counties Blue Earth County, MN, Faribault County, MN, Freeborn County, MN, Martin County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
164
WGUS63 KMPX 061938
FFAMPX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
238 PM CDT Sat Aug 6 2022
.The potential for training thunderstorms tonight over south central
Minnesota will lead to the threat for excessive rainfall and flash
flooding.
MNZ082>085-091>093-070345-
/O.NEW.KMPX.FA.A.0003.220807T0300Z-220807T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Waseca, Owatonna, Mankato, Fairmont, St
James, Blue Earth, and Albert Lea
238 PM CDT Sat Aug 6 2022
...FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH SUNDAY
MORNING...
* WHAT...Flash flooding caused by excessive rainfall is possible.
* WHERE...A portion of south central Minnesota, including the
following counties, Blue Earth, Faribault, Freeborn, Martin,
Steele, Waseca and Watonwan.
* WHEN...From 10 PM CDT this evening through Sunday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Rounds of heavy rainfall could produce totals of 3 to 5
inches with locally higher amounts, leading to the
possibility of flash flooding.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
MPG2 follow-up statements
621
WGUS63 KMPX 070304
FFAMPX
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
1004 PM CDT Sat Aug 6 2022
.A potential remains for training thunderstorms tonight over south
central Minnesota that could lead to the threat for excessive
rainfall and flash flooding.
MNZ082>085-091>093-071115-
/O.CON.KMPX.FA.A.0003.000000T0000Z-220807T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Waseca, Owatonna, Mankato, Fairmont, St
James, Blue Earth, and Albert Lea
1004 PM CDT Sat Aug 6 2022
...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT SUNDAY...
* WHAT...Flash flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of south central Minnesota, including the
following counties, Blue Earth, Faribault, Freeborn, Martin,
Steele, Waseca and Watonwan.
* WHEN...Until 10 AM CDT Sunday.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Rounds of heavy rainfall could produce totals of 2 to 4
inches with locally higher amounts, leading to the
possibility of flash flooding.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
NDC415
WGUS63 KMPX 071147
FFAMPX
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
647 AM CDT Sun Aug 7 2022
.1 to 3 inches of rainfall have fallen over the affected counties
overnight, however the stronger rain producing cells have remained
in Iowa. An additional 1 to 2 inches are still possible this
morning, so isolated flooding is still possible.
MNZ082>085-091>093-071500-
/O.CON.KMPX.FA.A.0003.000000T0000Z-220807T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Waseca, Owatonna, Mankato, Fairmont, St
James, Blue Earth, and Albert Lea
647 AM CDT Sun Aug 7 2022
...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...
* WHAT...Flash flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of south central Minnesota, including the
following counties, Blue Earth, Faribault, Freeborn, Martin,
Steele, Waseca and Watonwan.
* WHEN...Until 10 AM CDT this morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Rounds of heavy rainfall could produce totals of 2 to 4
inches, leading to the possibility of flash flooding.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
TDHWhat forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this flood watch went out at Aug 6, 1:08 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 6, 1:08 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 108 PM CDT Sat Aug 6 2022 .DISCUSSION...(Today through Friday) Issued at 307 AM CDT Sat Aug 6 2022 Key Messages: - Multiple rounds of showers and thunderstorms, with the first moving through this morning with more throughout today and tomorrow. Rainfall of at least 0.5'' is expected, with higher amounts locally due to training showers and storms. - Quiet the remainder of the period with broad high pressure generally in place over the upper midwest. The main component of the forecast is still the rotating upper level and surface low with iterative fronts bringing rounds of showers and storms to the area through the next 48 hours. The first boundary is already present over the area with a line of showers stretching from all the way up in Duluth down through Madison MN, slowly pushing eastwards with some non-severe storms producing a fair amount of lightning. This is the first round of what looks to be multiple rounds of showers, however the threat for severe weather is generally expected to remain quite low due to limited instability. Another issue as far as thunderstorm development goes is the sheer amount of moisture, as was alluded to in the previous AFD with PWAT values increasing to 2 inches or higher across the area, which generally will keep our lapse rates on the low end and hinder large scale thunderstorm growth. Deterministic model solutions continue to disagree on the best spot for the heavier rainfall, not surprising given the convective element, however the overall consensus is far southern to southeastern Minnesota into western WI tonight and into early Sunday. The wild card will be potential thunderstorm development this afternoon, which with PWAT values as high as we have could lead to some localized significant rainfall. There is still a very good chance that most of our area ends up with at least 0.5'' of rainfall, which even though barely makes a dent in our summer rainfall amounts compared to average would still be very welcome at this point. Rainfall will linger into Sunday as the upper level low pushes north of the Great Lakes, with wrap around showers to continue along a zone of h850 WAA, once again primarily in southern to southeastern Minnesota and western Wisconsin. Winds are not expected to increase significantly despite multiple rounds of rainfall, with a relatively weak pressure gradient meaning it would take some momentum enhancement from heavy rainfall or thunderstorms to produce any major gustiness. Broad high pressure returns behind the departing system towards the beginning of the work week and staying in place for most of the coming week. The result will be no more significant rain chances and a return to slightly above normal temperatures, however at present no highs in the 90s are expected. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1257 PM CDT Sat Aug 6 2022 First round of rain is finishing up, with a second round expected to develop between 22z and 00z. There has been a shift south with where the greatest amount of thunderstorm activity will be tonight, with MKT looking to be in line to see a training thunderstorm and heavy rain event, with RWF/MSP/EAU near the north edge of this. With the cold front moving across MN now expected to settle in northern IA, we expect fairly widespread MVFR/IFR cigs to develop across southern MN and western WI tonight. KMSP...Lots of uncertainty with whether or not MSP will see a second round of shra/tsra this evening, with the current trend being to keep the heavy rain tonight south of MSP, but it may not be too far south. /OUTLOOK FOR KMSP/ MON...VFR. Wind N 5-10 kts. TUE...VFR. Wind SW 5-10 kts. WED...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...MPG
Hazardous weather outlook, Aug 6, 6:45 AM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 645 AM CDT Sat Aug 6 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 071145- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 645 AM CDT Sat Aug 6 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Showers and Thunderstorms are expected today, with some stronger storms possible this afternoon and evening. There is also a risk for flash flooding with training thunderstorms. The area most likely to see heavier rainfall is southern to southeastern Minnesota into western Wisconsin. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few weak thunderstorms are possible on Sunday, but no severe weather is currently expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Aug 6, 12:40 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT SAT AUG 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM HEAVY RAIN NORWOOD/YOUNG AMERICA 44.78N 93.92W
08/06/2022 E2.24 INCH CARVER MN PUBLIC
PHOTO OF RAIN GAUGE ON TWITTER.
&&
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:29 PM CDT | Special Weather Statement | MPX | Pope | 31 min |
| Aug 6, 1:02 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 43 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.